Alert archive / Michigan / Wind Advisories in 2025

Wind Advisory 5, NWS Grand Rapids, MI

March 14, 202523 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Mar 14, 2025, 3:34 PM EDT for 23 counties in Michigan. It took effect at Mar 15, 2025, 2:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2025, 3:34 PM EDT (19:34 UTC)
In effect from
Mar 15, 2025, 2:00 AM EDT
Expired
Mar 15, 2025, 8:00 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS73 KGRR 141934
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
334 PM EDT Fri Mar 14 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150300-
/O.NEW.KGRR.WI.Y.0005.250315T0600Z-250316T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Battle Creek, Hastings, Grand Haven,
Holland, Grand Rapids, Ludington, Charlotte, St. Johns, Jackson,
Hart, Jenison, South Haven, Fremont, Reed City, Lansing, Alma,
Baldwin, Ionia, Big Rapids, Muskegon, Kalamazoo, Mount Pleasant,
Greenville, and Clare
334 PM EDT Fri Mar 14 2025

...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...From 2 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds will develop overnight as a line of showers 
  and embedded thunderstorms move through. After a brief break 
  toward daybreak Saturday, winds will increase once again, and 
  linger into the evening hours. The winds will blow around 
  unsecured objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NJJ
5 follow-up statements
638 
WWUS73 KGRR 150115
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
915 PM EDT Fri Mar 14 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150915-
/O.CON.KGRR.WI.Y.0005.250315T0600Z-250316T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Jenison, Mount Pleasant, St.
Johns, Baldwin, Clare, Jackson, Greenville, Lansing, South Haven,
Reed City, Ludington, Alma, Big Rapids, Fremont, Hastings, Grand
Rapids, Grand Haven, Hart, Charlotte, Kalamazoo, Holland, Battle
Creek, and Ionia
915 PM EDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...From 2 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Laurens
216 
WWUS73 KGRR 150816
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
416 AM EDT Sat Mar 15 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151630-
/O.CON.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of South Haven, Big Rapids, Clare, Reed
City, Hart, Jackson, Holland, Charlotte, Grand Haven, Muskegon,
Grand Rapids, Mount Pleasant, Ionia, Battle Creek, Greenville,
St. Johns, Alma, Kalamazoo, Baldwin, Lansing, Ludington, Jenison,
Fremont, and Hastings
416 AM EDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

04
192 
WWUS73 KGRR 151456
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1056 AM EDT Sat Mar 15 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-152300-
/O.CON.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Baldwin, Hart, St. Johns, Jackson,
Hastings, Grand Rapids, Ionia, Lansing, Holland, South Haven,
Muskegon, Ludington, Mount Pleasant, Alma, Fremont, Clare, Big
Rapids, Kalamazoo, Reed City, Battle Creek, Charlotte, Jenison,
Grand Haven, and Greenville
1056 AM EDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NJJ
099 
WWUS73 KGRR 151912
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
312 PM EDT Sat Mar 15 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160000-
/O.CON.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Baldwin, Hart, St. Johns, Jackson,
Hastings, Grand Rapids, Ionia, Lansing, Holland, South Haven,
Muskegon, Ludington, Mount Pleasant, Alma, Fremont, Clare, Big
Rapids, Kalamazoo, Reed City, Battle Creek, Charlotte, Jenison,
Grand Haven, and Greenville
312 PM EDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest wind gusts 40 to 50 mph diminishing this evening.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NJJ
796 
WWUS73 KGRR 160001
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
801 PM EDT Sat Mar 15 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160115-
/O.EXP.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Mount Pleasant, Greenville,
Muskegon, Grand Rapids, Kalamazoo, Clare, Ionia, Alma, South
Haven, Baldwin, Holland, Battle Creek, St. Johns, Hart, Lansing,
Big Rapids, Jenison, Jackson, Reed City, Grand Haven, Hastings,
Charlotte, and Fremont
801 PM EDT Sat Mar 15 2025

...WIND ADVISORY HAS EXPIRED...

Wind gusts to 35-40 mph are possible for the next hour or two before
diminishing overnight.

$$

Thomas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 14, 3:31 PM EDT, 3 minutes earlier. Its key messages:

  • Storms after midnight with gusty winds developing into Saturday
  • Much cooler and showery on Sunday
  • Another potent system expected around Wednesday through Thursday
Area forecast discussion, Mar 14, 3:31 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Fri Mar 14 2025

.KEY MESSAGES...

- Storms after midnight with gusty winds developing into Saturday

- Much cooler and showery on Sunday

- Another potent system expected around Wednesday through Thursday

&&

.DISCUSSION...
Issued at 331 PM EDT Fri Mar 14 2025

- Storms after midnight with gusty winds developing into Saturday

We are issuing a Wind Advisory for the land areas beginning at 06z/
2 am EDT to account for the wind with the showers and storms that
will be coming through later tonight, and for the synoptic winds
expected for much of Saturday.

Visible satellite imagery this afternoon shows some impressive
signatures already with the incoming system, as a large area of dust
can be seen in the dry slot lifting NE. It is ahead of this where
vigorous convection will fire this afternoon and lift ENE through
tonight.

We will see a quiet, windy, and warm evening for SW Lower Michigan,
before showers and some storms move in after 06z tonight. The line
of storms are expected to lose quite a bit of their punch by the
time they make it here during the overnight hours with a cooler
atmosphere. Forecast model soundings indicate that MU CAPEs will
only be a few hundred J/kg just ahead of the line. In addition, most
of the CAPE is slightly elevated, but with only a weakly stable sfc
layer.

Our expectation regarding storm intensity remains the same as
mentioned in the previous discussion. The low level jet will be
strong with 40-50 knots of wind only 1-2k ft agl. It will not take
much to mix these winds down, especially with some initially drier
low levels helping to produce some dry microbursts. However, with
the storms weakening, most of the winds will be sub-severe and a
hybrid synoptic/convective scenario. Given we will have strong
synoptic winds Saturday and the winds behind the line tonight will
be close to Advisory criteria, it seemed the best and simple way to
just add later tonight into the advisory.

Once the convection moves through, we will be in the dry slot of the
system, likely cutting rain chances off through most of the day on
Saturday. The stronger core of winds, combined with the strong
subsidence and good mixing due to the sunshine expected, winds of 45
to 55 mph will be quite common over the entire area during the
daylight hours. Not out of the realm of possibilities to see gusts
approach Warning criteria along the northern lakeshore where some
mesoscale effects could occur.

Very late in the day on Saturday and Saturday night, we will see
additional jet energy lift rapidly NNE toward western Lake Erie and
Lake Huron. What this will do is bring another healthy slug of
moisture along the front that will have slowed down, and bring
another round of showers with a few storms, especially toward U.S.-
127.

The bulk of any stronger to severe storms should stay mainly near
and east of the low track, east of our area. However, there is some
weak lingering instability of a couple hundred J/kg of CAPE from the
heating of the day that this system could act on. In addition, very
strong mid-level flow will help to produce 50+ knots of deep layer
shear. The lack of good instability will keep the threat limited,
but non-zero with the strong shear present.

- Much cooler and showery on Sunday

The secondary energy, associated sfc low, and showers/storms will
all move out by Sunday morning. However, the upper trough axis is
still west of the area, and will have enough moisture and
instability with the cold pool aloft coming in to keep showers over
the area through much of the day. The showers will initially be
rain, but will change over to a bit of snow before ending as 850 mb
temperatures drop to around -9C by Sunday evening.

- Another potent system expected around Wednesday through Thursday

We will see at least two, and possibly three drier days for the
area, with moderating temperatures. The sfc ridge axis moves
overhead Sunday night, and shifts east by Monday. This is associated
with a broad ridge over the Plains that will gradually build east.
The low level flow will transition to a southerly flow by Monday,
helping temperatures start warming back up. This will really be
noticeable Tuesday and Wednesday as 850 mb temps warm to around +9C
again.

Precipitation chances could make a return here as early as
Wednesday, but it starting to look like it will be more so late
Wednesday and Thursday. Another strong upper trough will come in off
of the Pacific and lead to strong leeside low development over the
Central Plains.

Confidence in the system is high, while the timing and exact track
is still a little uncertain. It is more likely that we will see the
warmth ahead of it, with eventually some showers and storms
developing as the low approaches. As the low passes, it will likely
have cold enough air to change some of the pcpn on the back end of
it to snow.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 203 PM EDT Fri Mar 14 2025

VFR is likely until IFR-visibility rain showers or thunderstorms
arrive late tonight (within a few hours after 06Z, lasting for 2
or 3 hours at any given location). There will be a prolonged
period of LLWS developing after 00Z this evening, as a 50 to 60
knot low-level jet intensifies at and above 2,000 feet ahead of a
powerful low-pressure weather system over the Midwest. In
addition to the usual hazards, thunderstorms late tonight / early
Saturday morning have a slight chance of brining down short-lived
wind gusts greater than 40 knots. After the thunderstorms pass
there may be a slight decrease in the wind for a short time, but
later Saturday morning into the afternoon, peak gusts at least 40
knots are likely from the south-southwest as daytime heating and
mixing occurs.

&&

.MARINE...
Issued at 331 PM EDT Fri Mar 14 2025

High confidence remains with the Gale warning expected for much of
the day tomorrow.

Winds are in the process of increasing this afternoon and will hold
up through the night. Thus the reason for the Small Craft Advisory
leading up to the Gale Warning. The warm air advection and stable
conditions over the lake tonight should prevent any widespread Gales
from occurring. Much better mixing, even over the lake will allow
winds of 35 to 45 knots. Can not rule out some local gusts to Storm
Force, but that will be the exception, if it happens at all.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 AM to 8 PM EDT Saturday for MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for LMZ844>849.
     Gale Warning from 8 AM to 8 PM EDT Saturday for LMZ844>849.

&&

DISCUSSION...NJJ
AVIATION...CAS
MARINE...NJJ
Hazardous weather outlook, Mar 14, 10:14 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1014 AM EDT Fri Mar 14 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1014 AM EDT Fri Mar 14 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There will be an elevated fire danger today with warm and dry
conditions combined gusty winds.

Thunderstorms will be possible late tonight into early Saturday.
Some of the storms could become locally strong to severe with wind
gusts to 60 mph posible. The highest threat will be southwest of a
line from Holland to Battle Creek.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong southerly wind gusts of 45 to 55 mph will be expected
Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-150945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1014 AM EDT Fri Mar 14 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Hazardous winds and waves for Small Craft are expected through
tonight.

Thunderstorms will be possible late tonight into early Saturday.
Some of the storms could become locally strong to severe with wind
gusts to 60 mph posible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gales are expected on Saturday, creating hazardous conditions for
Small Craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 10:19 AM EDTGale WarningGRR34 hr
Mar 14, 10:19 AM EDTSmall Craft AdvisoryGRR22 hr

Nearby

Wind Advisories in Michigan, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.